×

zbMATH — the first resource for mathematics

Social acceptability of Condorcet committees. (English) Zbl 1444.91089
Summary: We define and examine the concept of social acceptability of committees in multi-winner elections context. We say that a committee is socially acceptable if each member in this committee is socially acceptable, i.e., the number of voters who rank her in their top half of the candidates is at least as large as the number of voters who rank her in the least preferred half, otherwise she is unacceptable. We focus on the social acceptability of \((q-)\) Condorcet committees, where each committee member beats every non-member by a (qualified) majority, and we show that a \((q-)\) Condorcet committee may be completely unacceptable, i.e., all its members are unacceptable. However, if the preferences of the voters are single-peaked or single-caved and the committee size is not “too large” then a Condorcet committee must be socially acceptable, but if the preferences are single-crossing or group-separable, then a Condorcet committee may be socially acceptable but may not. Furthermore, we evaluate the probability for a Condorcet committee, when it exists, to be socially (un)acceptable under impartial anonymous culture (IAC) assumption. It turns to be that, in general, Condorcet committees are significantly exposed to social unacceptability.
MSC:
91B14 Social choice
91B12 Voting theory
Software:
Convex; Normaliz
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Aziz, H., Elkind, E., Faliszewski, P., Lackner, M., Skowron, P., 2017. The Condorcet principle for multiwinner election: from short listing to proportionality. In: Proceedings of the Twenty-Sixth International Joint Conference on Artificial Intelligence (IJCAI-17), pp. 84-90.
[2] Baharad, E.; Nitzan, S., The Borda rule, Condorcet consistency and Condorcet stability, Econom. Theory, 22, 685-688 (2003) · Zbl 1044.91012
[3] Barberà, S.; Coelho, D., How to choose a non-controversial list with k names, Soc. Choice Welf., 31, 79-96 (2008) · Zbl 1142.91433
[4] Black, D., On the rationale of group decision making, J. Polit. Econ., 56, 23-34 (1948)
[5] Bruns, W.; Ichim, B.; Römer, T.; Sieg, R.; Söger, C., Normaliz: Algorithms for rational cones and affine monoids (2017), Available at http://normaliz.uos.de
[6] Bruns, W.; Ichim, B.; Söger, C., Computations of volumes and Ehrhart series in four candidates elections, Ann. Oper. Res., 280, 241-265 (2019) · Zbl 1430.91039
[7] Cervone, D.; Gehrlein, W. V.; Zwicker, W., Which scoring rule maximizes condorcet efficiency under IAC?, Theory and Decision, 58, 145-185 (2005) · Zbl 1126.91017
[8] Coelho, D., Understanding, Evaluating and Selecting Voting Rules Through Games and Axioms (2004), UniversitatAutonoma de Barcelona, Departament d’Economia i d’Historia Economica, Available at http://hdl.handle.net/10803/4056
[9] Courtin, S.; Martin, M.; Moyouwou, I., The q-majority efficiency of positional rules, Theory and Decision, 79, 1, 31-49 (2015) · Zbl 1377.91081
[10] Courtin, S.; Martin, M.; Tchantcho, B., Positional rules and q-Condorcet consistency, Rev. Econ. Des., 19, 3, 229-245 (2015) · Zbl 1329.91037
[11] Diss, M.; Doghmi, A., Multi-winner scoring election methods: Condorcet consistency and paradoxes, Public Choice, 169, 97-116 (2016)
[12] Diss, M.; Gehrlein, W. V., Borda’s paradox with weighted scoring rules, Soc. Choice Welf., 38, 121-136 (2012) · Zbl 1278.91051
[13] Diss, M.; Gehrlein, W. V., The true impact of voting rule selection on Condorcet efficiency, Econ. Bull., 35, 2418-2426 (2015)
[14] Diss, M.; Kamwa, E.; Tlidi, A., The Chamberlin-Courant Rule and the K-Scoring Rules: Agreement and Condorcet Committee Consistency (2020), Revue d’Economie Politique, forthcoming
[15] Diss, M., Mahajne, M., 2019. Social acceptability of Condorcet committees, GATE Lyon Saint-Etienne, working paper 1906 - https://halshs.archivesouvertes.fr/halshs-02003292/document.
[16] Ehrhart, E., Sur les polyèdres rationnels homothétiques à n dimensions, C. R. Acad. Sci. Paris, 254, 616-618 (1962) · Zbl 0100.27601
[17] Ehrhart, E., Sur un problème de géométrie diophantienne linéaire. Ph.D. Thesis, J. Reine Angew. Math., 226, 1-49 (1967)
[18] Elkind, E.; Faliszewski, P.; Skowron, P.; Slinko, A., Properties of multiwinner voting rules, Soc. Choice Welf., 48, 3, 599-632 (2017) · Zbl 1392.91032
[19] Elkind, E.; Lang, J.; Saffidine, A., Condorcet winning sets, Soc. Choice Welf., 44, 3, 493-517 (2015) · Zbl 1318.91066
[20] Faliszewski, P.; Slinko, P.; Skowron, A.; Talmon, N., Multiwinner voting: A new challenge for social choice theory, (Endriss, U., Trends in Computational Social Choice (2017), AI Access), 27-47
[21] Fishburn, P., An analysis of simple voting systems for electing committees, SIAM J. Appl. Math., 41, 3, 499-502 (1981) · Zbl 0471.90013
[22] Fishburn, P., Majority committees, J. Econom. Theory, 25, 2, 255-268 (1981) · Zbl 0471.90012
[23] Franz, M., Convex - a Maple package for convex geometry (2017), version 1.2 available at http://www-home.math.uwo.ca/mfranz/convex/
[24] Gehrlein, W., The Condorcet criterion and committee selection, Math. Social Sci., 10, 199-209 (1985) · Zbl 0568.90006
[25] Gehrlein, W. V.; Fishburn, P. C., The probability of the paradox of voting: A computable solution, J. Econom. Theory, 13, 14-25 (1976) · Zbl 0351.90002
[26] Gehrlein, W. V.; Lepelley, D., Voting Paradoxes and Group Coherence (2011), Springer · Zbl 1252.91001
[27] Gehrlein, W. V.; Lepelley, D., Elections, Voting Rules and Paradoxical Outcomes (2017), Springer · Zbl 1429.91003
[28] Gehrlein, W. V.; Lepelley, D.; Moyouwou, I., Voters’ preference diversity, concepts of agreement and condorcet’s paradox, Qual. Quant., 49, 6, 2345-2368 (2015)
[29] Inada, K., A note on the simple majority decision rule, Econometrica, 32, 525-531 (1964)
[30] Inada, K., The simple majority rule, Econometrica, 37, 490-506 (1969) · Zbl 0188.24305
[31] Kamwa, E., On stable rules for selecting committees, J. Math. Econom., 70, 36-44 (2017) · Zbl 1395.91169
[32] Kaymak, B.; Sanver, R., Sets of alternatives as Condorcet winners, Soc. Choice Welf., 20, 3, 477-494 (2003) · Zbl 1073.91547
[33] Lepelley, D.; Louichi, A.; Smaoui, H., On Ehrhart polynomials and probability calculations in voting theory, Soc. Choice Welf., 30, 363-383 (2008) · Zbl 1149.91028
[34] Mahajne, M.; Nitzan, S.; Volij, O., Level r consensus and stable social choice, Soc. Choice Welf., 45, 4, 805-817 (2015) · Zbl 1341.91071
[35] Mahajne, M.; Volij, O., The socially acceptable scoring rule, Soc. Choice Welf., 51, 2, 223-233 (2018) · Zbl 1417.91195
[36] Mahajne, M.; Volij, O., Condorcet winners and socially acceptability, Soc. Choice Welf., 53, 641-653 (2018) · Zbl 1432.91051
[37] Merlin, V.; Ozkal Sanver, I.; Sanver, R., Compromise rules revisited, Group Decis. Negot., 28, 1, 63-78 (2019)
[38] Mirrlees, J., An exploration in the theory of optimal income taxation, Rev. Econom. Stud., 38, 175-208 (1971) · Zbl 0222.90028
[39] Moyouwou, I.; Tchantcho, H., A note on approval voting and electing the condorcet loser, Math. Social Sci., 89, 70-82 (2017)
[40] Ratliff, T., Some startling inconsistencies when electing committees, Soc. Choice Welf., 21, 433-454 (2003) · Zbl 1073.91548
[41] Roberts, K., Voting over income tax schedules, J. Public Econ., 8, 329-340 (1977)
[42] Saporiti, A.; Tohmé, F., Single-crossing, strategic voting and the median choice rule, Soc. Choice Welf., 26, 363-383 (2006) · Zbl 1098.91035
[43] Sen, A. K., A possibility theorem on majority decisions, Econometrica, 34, 491-499 (1966) · Zbl 0149.17003
[44] Sertel, M. R.; Yilmaz, B., The majoritarian compromise is majoritarian optimal and subgame perfect implementable, Soc. Choice Welf., 16, 615-627 (1999) · Zbl 1066.91547
[45] Tideman, N., The single transferable vote, J. Econ. Perspect., 9, 1, 27-38 (1995)
[46] Verdoolaege, S.; Woods, K. M.; Bruynooghe, M.; Cools, R., Computation and Manipulation of Enumerators of Integer Projections of Parametric PolytopesTechnical Report CW 392 (2005), Katholieke Universiteit: Katholieke Universiteit Leuven
[47] Vickrey, W., Utility, strategy and social decision rules, Q. J. Econ., 74, 507-535 (1960)
[48] Wilson, M. C.; Pritchard, G., Probability calculations under the IAC hypothesis, Math. Social Sci., 54, 244-256 (2007) · Zbl 1141.91379
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.